Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 227, NWS Lubbock, TX

August 4, 2012Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 4, 2012, 7:34 PM CDT for Briscoe County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 7:34 PM CDT (00:34 UTC)
Expired
Aug 4, 2012, 8:15 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS54 KLUB 050034
SVRLUB
TXC045-050115-
/O.NEW.KLUB.SV.W.0227.120805T0034Z-120805T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHEAST OF MACKENZIE RESERVOIR...OR 14 MILES NORTH OF   
  SILVERTON...AND MOVING NORTHEAST AT 15 MPH.  THE PRIMARY CONCERN 
  SOUTH OF THIS STORM WILL BE DAMAGING OUTFLOW WINDS.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3475 10094 3443 10119 3452 10145 3471 10147
      3475 10146
TIME...MOT...LOC 0033Z 231DEG 13KT 3468 10130

$$
1 follow-up statement
532 
WWUS54 KLUB 050101
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT SAT AUG 4 2012

TXC045-050115-
/O.CON.KLUB.SV.W.0227.000000T0000Z-120805T0115Z/
BRISCOE TX-
801 PM CDT SAT AUG 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BRISCOE COUNTY UNTIL 815 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHEAST OF MACKENZIE 
RESERVOIR...OR 15 MILES NORTH OF SILVERTON. MOVEMENT WAS NEARLY 
STATIONARY. WHILE THE THREAT OF HAIL HAS DIMINISHED...THERE REMAINS 
THE POSSIBILITY OF STRONG WIND GUSTS AND LOCALLY REDUCED VISIBILITY 
DUE TO BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN BRISCOE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10094 3443 10119 3452 10145 3471 10147
      3475 10146
TIME...MOT...LOC 0101Z 233DEG 2KT 3468 10129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 4, 6:37 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT SAT AUG 4 2012

.AVIATION...
VFR EXPECTED TO PREVAIL NEXT 24 HOURS. WEAK COLD FRONT FROM KCVS
TO 60NM KCDS IS EXPECTED TO SAG SLOWLY SOUTHWARD OVERNIGHT WITH A
WIND SHIFT TO THE NORTHEAST. WHILE AN OUTSIDE CHANCE AT A
THUNDERSTORM AFFECTING EITHER TERMINAL THIS EVENING
EXISTS...CONFIDENCE PRECLUDES EXPLICIT MENTION IN TAF ATTM.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SAT AUG 4 2012/

SHORT TERM...
THE UPPER LEVEL RIDGE REMAINS OVERHEAD TODAY ALTHOUGH IT HAS BEGUN
TO REGAIN STRENGTH AS AN UPPER LEVEL ENTERS THE UPPER MIDWEST. A
COLD FRONT ASSOCIATED WITH THIS TROUGH HAD ENTERED THE SOUTHERN
TEXAS PANHANDLE THIS AFTERNOON THOUGH THE TEMPERATURE GRADIENT
LAGGED A BIG BEHIND THE WIND SHIFT. THE FRONT HAS ALSO SLOWED
CONSIDERABLY AND IS EXPECTED TO SLOWLY MOVE THROUGH THE REST OF
THE AREA LATER TONIGHT AND EARLY SUNDAY MORNING. RELATIVELY DRY
AND HOT CONDITIONS STILL RULED THE REGION WITH MONSOONAL FLOW
ELUDING THE AREA TO THE NORTH AND WEST. THIS FLOW MAY MOVE A BIT
CLOSER THIS EVENING AND MAY BE ENOUGH TO INITIATE STORMS BUT DEEP
MOISTURE IS NOT EXPECTED TO ADVECT INTO THE SOUTH PLAINS. MAIN
HEIGHT FALLS AND UPPER LEVEL LIFT WILL BE ACROSS KANSAS TODAY AND
TONIGHT. FRONTOGENESIS WILL EXIST OVER A DEEP LAYER SLOPING BACK
INTO THE CENTRAL PANHANDLE AT MID LEVELS. THIS FRONTOGENETICAL
FORCING WILL PERSIST FOR MUCH OF THE NIGHT OVER THE NORTHERN HALF
OF THE FA. LOW LEVEL CONVERGENCE WILL BE CONFINED TO THE EXTREME
SOUTHERN TEXAS PANHANDLE. THERE IS MOISTURE POOLING IMMEDIATELY
BEHIND THE FRONT BUT THIS AIR IS CAPPED OFF. UNCAPPED PARCELS WITH
POSITIVE INSTABILITY WOULD HAVE TO BE LIFTED FROM A FAIRLY HIGH
LEVEL AND THE INSTABILITY BECOMES LESS THAN 500 J/KG AT THIS
POINT. WEAK DEEP LAYER SHEAR WILL PREVENT SIGNIFICANT STORM
ORGANIZATION WITH ANY STORMS THAT DO DEVELOP. THE BEST CHANCES OF
STORMS WILL BE IN NORTHEASTERN NEW MEXICO EXTENDING INTO THE
CENTRAL PANHANDLE BUT CHANCES WILL STILL EXIST ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE. STEERING FLOW WILL NOT BE CONDUCIVE FOR
STORMS TO MOVE INTO THE AREA WITH GENERAL STORM MOVEMENT TO THE
NORTHEAST.

THE FRONT WILL WASH OUT ON SUNDAY AND LOW LEVEL FLOW WILL TURN
EASTERLY. THIS WILL INCREASE LOW LEVEL MOISTURE AND IS USUALLY
FAVORABLE FOR SCATTERED CONVECTION. HOWEVER THE EXPANSIVE UPPER
LEVEL RIDGE MAY HAMPER CONVECTION CHANCES. A NOTABLE EFFECT OF THE
INCREASED MOISTURE WILL BE REDUCED AFTERNOON TEMPERATURES TO
SOMETHING A LITTLE MORE TOLERABLE. JDV

LONG TERM...
FRONT WILL START TO MIX NORTHWARD ON SUNDAY NIGHT WITH THE RIDGE
REMAINING IN CONTROL OF OUR WEATHER THROUGH AT LEAST MONDAY
AFTERNOON. THE MODELS DO CONTINUE TO HINT AT SOME REMNANT
MONSOONAL MOISTURE BEING TRAPPED UNDER THE RIDGE HOWEVER MODEL
POINT AND BUFKIT SOUNDINGS INDICATE THAT THERE WILL BE A WEAK MID-
LEVEL CAP IN PLACE. TEMPERATURES WILL STILL BE A FEW DEGREES ABOVE
THE CENTURY MARK FOR THE AREA HOWEVER A SUBTLE CHANGE WILL START
TO TAKE PLACE BY MID-WEEK.

THE RIDGE CENTER WILL GRADUALLY SHIFT TO THE WEST AND NORTH
THROUGH TUESDAY WHICH WILL ALLOW HEIGHTS TO SLOWLY FALL AS WELL.
THIS WILL BE JUST ENOUGH TO SHAVE OFF A FEW DEGREES AND KEEP THE
SOUTH PLAINS IN THE MID TO UPPER 90S AND THE ROLLING PLAINS FROM
101 TO 104 DEGREES. MODELS ALSO CONTINUE TO KEEP SOME MONSOON
MOISTURE UNDER THE RIDGE AND THE MODEL SOUNDINGS INDICATE THAT
THERE MAY BE SOME WEAK INSTABILITY TO ALLOW FOR ISOLATED HIGH-
BASED THUNDERSTORM DEVELOPMENT. HOWEVER...THIS POSSIBILITY REMAINS
RATHER SLIM AND KEPT POPS BELOW MENTION FOR NOW. BOTH THE GFS AND
ECMWF HINT AT ANOTHER WEAK FRONT PUSHING INTO THE AREA DURING THE
DAY WEDNESDAY WHICH MAY HELP ENHANCE RAIN CHANCES BUT CONFIDENCE
IS LOW IN THIS SOLUTION.

OTHER THING TO CONSIDER IS THE DEVELOPMENT OF EASTERLY SURFACE
FLOW LATE IN THE WEEK AND CONTINUED NORTH TO NORTHEASTERLY FLOW
OVER THE FORECAST AREA WHICH SHOULD HELP TO KEEP TEMPERATURES
CLOSER TO NORMAL AND THE POSSIBILITY OF SOME ISOLATED
THUNDERSTORMS IN THE AFTERNOON HOURS. TOO EARLY TO TELL HOW STRONG
THE RIDGE WILL BE AND SO KEPT TEMPS A FEW DEGREES ABOVE NORMAL AS
WELL AS NO MENTION OF POPS.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  90  65  95  66 /  30  10  10  10  10
TULIA         68  92  69  98  69 /  30  10  10  10  10
PLAINVIEW     69  93  70  99  71 /  20  10  10  10  10
LEVELLAND     68  94  69  99  70 /  10  10  10  10  10
LUBBOCK       73  95  70 101  72 /  10  10  10  10  10
DENVER CITY   68  93  72  98  70 /  10  10  10  10   0
BROWNFIELD    68  95  70  99  73 /  10  10  10  10   0
CHILDRESS     74  97  70 103  75 /  10  10  10  10  10
SPUR          72  97  73 102  75 /  10  10  10  10  10
ASPERMONT     75 100  73 106  77 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Aug 4, 5:19 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
519 AM CDT SAT AUG 4 2012

TXZ021>044-051030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
519 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 6:59 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CDT SAT AUG 4 2012

TXZ024-050030-
BRISCOE-
659 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BRISCOE COUNTY...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3472 10095 3455 10126 3465 10144 3476 10141
      3475 10094
TIME...MOT...LOC 2359Z 214DEG 16KT 3468 10129

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.